Expert Advice

Friend Is Cutting Herself

Middle School Expert Advice from Connie Collins

Q
An eighth-grade girl has come to me concerned about her friend who is "cutting." I am no expert and need to know the best thing to tell her. Also, the friend is overdosing on aspirin. I didn't even know that was possible. Can you help?
A
I take it you are an adult who is working with a teen. Do you think the teen who is talking with you might be the one who has the problems? Perhaps you could get the girl(s) to speak to the school counselor to find out the reasons for the cutting. Aspirin in large doses can't kill you immediately, but it can cause severe gastric and other problems.

As the adult, you are required by law to report both the cutting and the aspirin overdose. I would suggest that you consult with the school counselor and/or nurse as to the best way to handle this situation and how to get the girl the help she needs without breaking her trust, if possible.

Connie Collins, professional school counselor, worked for 35 years in public education as a teacher and counselor at the middle school and secondary levels. Collins worked daily with the parents of the students in her various schools, and has facilitated several parenting groups.

Please note: This "Expert Advice" area of FamilyEducation.com should be used for general information purposes only. Advice given here is not intended to provide a basis for action in particular circumstances without consideration by a competent professional. Before using this Expert Advice area, please review our General and Medical Disclaimers.